Colorado, 2002

Hail in Colorado, June 15, 2002

June 15, 2002 · NWS GLD · 13 events in 1 county or zone

13 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 15, 12:25 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 15, 12:25 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SAT JUN 15 2002

TONIGHT...ISOLD SEVERE TSTMS ONGOING ACROSS ERN/SRN CWA. WITH SEVERE
TSTM WATCH UNTIL 5 PM MDT...WILL KEEP MENTION OF CHANCE TSTMS INTO
THE EVENING HOURS. EXPECT STORMS TO DECREASE IN COVERAGE AFTER MID
EVENING WITH PASSAGE OF UPPER S/WV TROF.

SUNDAY...NWLY FLOW ALOFT CONTINUES AND WITH OUTFLOW BOUNDARIES IN
THE AREA AND PROGGED CONVERGENCE BOUNDARY ACROSS NRN KS...WILL KEEP
IN A CHANCE OF TSTMS.

MONDAY...UPPER RIDGE AXIS BULGES FROM SCNTRL CO THRU ERN NEBRASKA
WITH MID LEVEL FLOW BECOMING MORE WESTERLY WHICH SHOULD DRY OUT THE
ATMOSPHERE SOMEWHAT. THE DRYLINE/SURFACE TROF SETS UP ALONG THE
CO-KS STATELINE. WITH SFC-850 MB AND 850-700 MB THETA-E RIDGE MAXIMA
ACROSS THE CWA...WILL GO WITH A CHANCE OF TSTMS ACROSS THE NE/KS
CNTYS IN THE AFTERNOON AHEAD OF THE DRYLINE FEATURE. WITH 850 MB
TEMPERATURES PROGGED NEAR 30C...HIGHS SHOULD CLIMB WELL INTO THE 90S.

TUESDAY...DRY WLY FLOW ALOFT PROGGED. LOW LEVEL CONVERGENCE AXIS
SETS UP ALONG THE CO FRONT RANGE WHICH WILL SHOULD KEEP TSTMS WELL
TO OUR WEST.

WEDNESDAY-SATURDAY...WILL KEEP THESE DAYS DRY WITH SWLY FLOW ALOFT.

.GLD...NONE.

RUBIN

In the hours before

Local storm report, Jun 15, 11:43 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1219 PM    10 N NORTON               KS   .88 INCH HAIL
06/15/02   NORTON                         REPORTED BY STORM
                                          SPOTTER.

1232 PM    7 E NORTON                KS   1 INCH HAIL
06/15/02   NORTON                         REPORTED BY STORM
                                          SPOTTER.

1235 PM    3 SW NORTON               KS   60 MPH TSTM GUST
06/15/02   NORTON                         REPORTED BY STORM
                                          SPOTTER.

1239 PM    4 N LEOTI                 KS   1 INCH HAIL
06/15/02   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 15, 11:54 AM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1248 PM    5 NE LEOTI                KS   1.5 INCH HAIL
06/15/02   WICHITA                        REPORTED BY MEDIA.

1253 PM    HERNDON                   KS   1 INCH HAIL
06/15/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 12:01 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    OBERLIN                   KS   .75 INCH HAIL
06/15/02   DECATUR                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 12:09 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    OBERLIN                   KS   1 INCH HAIL
06/15/02   DECATUR                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 15, 12:48 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MDT SAT JUN 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0137 PM    12 SSE MARIENTHAL         KS   1 INCH HAIL
06/15/02   WICHITA                        REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, Jun 15, 1:46 PM MST, 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT SAT JUN 15 2002

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE STORM PREDICTION CENTER HAS CANCELLED SEVERE THUNDERSTORM WATCH
NUMBER 427. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES:

IN COLORADO...CHEYENNE...KIT CARSON AND YUMA COUNTIES.

IN KANSAS...CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...
LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...
WALLACE AND WICHITA COUNTIES.

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW COUNTIES.

RUBIN

The radar

The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 15, 2:10 PM MST
Where
Cheyenne County, Wild Horse
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -103.000

Hail, Cheyenne

When
June 15, 3:30 PM MST
Where
Cheyenne County, 4 mi NNW of Wild Horse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.867, -103.033

Hail, Cheyenne

When
June 15, 3:30 PM MST
Where
Cheyenne County, 6 mi NNW of Wild Horse
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -103.050

Hail, Cheyenne

When
June 15, 3:35 PM MST
Where
Cheyenne County, 6 mi NNW of Wild Horse
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -103.050

Hail, Cheyenne

When
June 15, 3:50 PM MST
Where
Cheyenne County, 10 mi N of Wild Horse
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.967, -103.000

Hail, Cheyenne

When
June 15, 3:55 PM MST
Where
Cheyenne County, 5 mi N of Kit Carson
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.833, -102.783

Hail, Cheyenne

When
June 15, 4:02 PM MST
Where
Cheyenne County, 3 mi N of Kit Carson
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.817, -102.783

Hail, Cheyenne

When
June 15, 4:26 PM MST
Where
Cheyenne County, 12 mi N of Kit Carson
Measured
2.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.933, -102.783

Hail, Cheyenne

When
June 15, 4:30 PM MST
Where
Cheyenne County, 5 mi E of Kit Carson
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -102.683

Hail, Cheyenne

When
June 15, 4:30 PM MST
Where
Cheyenne County, 9 mi N of Kit Carson
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.900, -102.783

Large hail stones broke four car windshields.

Hail, Cheyenne

When
June 15, 5:30 PM MST
Where
Cheyenne County, 14 mi WSW of Cheyenne Wells
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.733, -102.583

Hail, Cheyenne

When
June 15, 6:00 PM MST
Where
Cheyenne County, Aroya
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -103.133

Hail, Cheyenne

When
June 15, 6:00 PM MST
Where
Cheyenne County, Aroya
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.850, -103.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304960, 5304961, 5304962, 5304963, 5304964, 5304965, 5304966, 5304967, 5304968, 5304969, 5304970, 5304971, 5304972.